Kentucky, 2012

Flash Flood and Hail in Kentucky, April 26, 2012

April 26, 2012 · NWS LMK · 6 events in 4 counties and zones

In the wake of an early morning convective complex that brought isolated wind damage to south central Kentucky on April 26th, strong instability developed by afternoon. Scattered strong thunderstorms developed by mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

In the wake of an early morning convective complex that brought isolated wind damage to south central Kentucky on April 26th, strong instability developed by afternoon. Scattered strong thunderstorms developed by mid afternoon. These storms brought large hail and isolated wind damage to basically the same area affected by storms earlier in the day. One isolated case of flash flooding developed as a result of training storms across Allen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 26, 2:50 PM EST, 3 minutes earlier.

Area forecast discussion, Apr 26, 2:50 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
350 PM EDT THU APR 26 2012

.Short Term (Tonight through Friday night)...
Issued at 340 PM EDT Apr 26 2012

Thunderstorms have begun to fire up along the cold front currently
traversing through central Kentucky. With plenty of instability left
behind from this morning's MCS and with the front allowing
for plenty of warming to occur, along with a continued flow of
low-level moisture, any storms that do develop have the potential to
go severe. SBCAPE values have been progged at around 2500-3000 J/kg
with the cap gone by mid-afternoon over central Kentucky.
Additionally, steep low to mid level lapse rates and dewpoints in
the mid to upper 60s have primed the area ahead of the frontal
boundary for strong to severe thunderstorms. Initially, the caveat
to this was dry air intruding in from the northwest but an
upper-level surge has pushed this pocket out of the region. To
start, the storms may take on supercellular structures but is
anticipated to congeal into at least some sort of broken line as the
front continues to sag south toward the Kentucky-Tennessee border.
As a result, a severe thunderstorm watch has been issued for the
south-central portions of the forecast area down into northern
Tennessee. The primary threat will be large hail and damaging winds.
For the rest of the forecast area (generally points along and near
the Ohio River), a CU field had been popping up early today but
precip chances are not looking favorable with the front having
already passed through these locations.

Overnight tonight into early tomorrow is forecast to quiet down with
no precip chances in the grids. The next best chance for showers and
thunderstorms arrives tomorrow afternoon from the southwest as
another front associated with the next low pressure system moves
into western Kentucky. Coverage does not appear to look that great
as models indicate this convection breaking up after sunset
tomorrow. As Friday night wears on, the precip chances shift north
of the Ohio River as another shortwave approaches.

Temperatures tonight will cool down into the low 40s in southern
Indiana with a gradient reflected through central Kentucky as temps
increase to the low 50s near the Tennessee border. Drier air will
also move in behind the frontal passage tonight and this combined
with cooler temps tomorrow will make it feel pleasant with temps in
the low to upper 60s across the area. Tomorrow night's lows are
forecast to warm slightly again into the lower to upper 50s.

.Long Term (Saturday through Thursday)...
Issued at 300 PM EDT Apr 26 2012

The warm front will be stretched out east-west along the length of
Kentucky at 12Z Saturday and will slowly sink south through the
day.  How far south is up for debate.  The GFS brings strong high
pressure into the Great Lakes and shoves the front well to our south
Saturday night/Sunday.  The ECMWF is not as bullish with the high
and gives it more of an eastward push, resulting in the front
remaining much closer to the LMK CWA.  At this point would like to
lean closer to the ECMWF.  Would be easy to flip-flop the forecast
when trying to get too detailed with this unsure of a forecast.
Also, the ECMWF has been doing pretty well lately.  So, will keep
small PoPs in there for Sunday-Sunday night despite the dry GFS.

By Monday the high will begin to move off to the east and will allow
a surface trof to return or redevelop from the lower Mississippi
Valley to the central Appalachians.  About this time we get into a
ring-of-fire type of pattern as the high settles in over the western
Atlantic and moisture flows up from the Gulf around the backside of
the clockwise circulation.  This will necessitate chance PoPs to be
in the forecast Monday through Thursday.  Difficult to pin down
severe chances during this time.  Typically in this sort of a
pattern we need to keep an eye out for afternoon pulsers and
remnants of overnight MCS's that develop to our west.

Taking a quick look ahead to the weekend, it appears that convection
will still probably be in the area.

&&

.Aviation (18Z TAF Issuance)...
Updated at 100 PM EDT Apr 26 2012

A CU field has been growing over the last few hours, causing most
area terminals to go MVFR. This cloud cover is expected to continue
to grow in coverage out ahead of an approaching cold front,
currently running along the Ohio River and out toward southwestern
Kentucky. A possibility exists for these clouds to grow into
thunderstorms later this afternoon into the early evening hours as
the atmosphere continues to destabilize under a warm, moist air
mass. Aviation interests in southern Indiana should be in the clear
but chances increase traveling southward, especially along the
Tennessee border. Once the sun sets and the cold front passes
through, VFR conditions can be anticipated through early tomorrow
afternoon. There will be another increased chance for thunderstorms
to develop again near the Tennessee border by later in the day on
Friday. The only other concern for the rest of today would be the
increasing winds/gusts as they shift from out of the southwest to
the northwest after the frontal passage.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......LG
Long Term........13
Aviation.........LG
Hazardous weather outlook, Apr 26, 10:31 AM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1131 AM EDT THU APR 26 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-271545-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1131 AM EDT THU APR 26 2012 /1031 AM CDT THU APR 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CONTINUED CHANCE FOR ISOLATED TO POSSIBLY EVEN SCATTERED
THUNDERSTORMS TO DEVELOP OUT AHEAD OF AN APPROACHING COLD FRONT
THIS AFTERNOON. ANY THUNDERSTORM THAT DOES DEVELOP WILL PRODUCE DANGEROUS
LIGHTNING AND BRIEF HEAVY DOWNPOURS. THERE IS ALSO A SLIGHT
RISK FOR SOME OF THESE STORMS TO BECOME STRONG TO SEVERE. THE PRIMARY
THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL. PLEASE STAY UP TO
DATE WITH THE LATEST FORECAST AND OTHER WEATHER INFORMATION FOR
THE MOST RECENT UPDATES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES WILL EXIST FOR THE FIRST HALF OF THE WEEKEND
AS A SERIES OF DISTURBANCES TRAVERSES THROUGH THE OHIO VALLEY. ANY
THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF GUSTY WINDS AND
HEAVY DOWNPOURS. THOSE WITH OUTDOOR INTERESTS OVER THE WEEKEND
SHOULD CONTINUE TO MONITOR FORTHCOMING UPDATED FORECASTS FOR THE
LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE DEVELOPING SITUATION.

LG

The radar

The Jackson,KY radar (KJKL), 76 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood. Local standard time, as filed.

Hail, Madison

When
April 26, 2:53 PM EST
Where
Madison County, 1.49 mi SSE of Speedwell
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.650, -84.170

Hail, Allen

When
April 26, 2:47 PM CST
Where
Allen County, 1.11 mi W of Scottsville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.750, -86.200

Hail, Russell

When
April 26, 2:50 PM CST
Where
Russell County, 1.1 mi W of Eli
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.050, -84.990

Hail, Simpson

When
April 26, 2:55 PM CST
Where
Simpson County, 1.31 mi ENE of Hickory Flat
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.730, -86.430

Hail, Allen

When
April 26, 3:32 PM CST
Where
Allen County, 1.77 mi NW of Fleet
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.670, -86.300

Hail fell along Swafford Hollow Road near the town of Adolphus.

Flash Flood, Allen

When
April 26, 3:36 PM CST
Where
Allen County, 0.55 mi W of Adolphus to 0.79 mi NW of Adolphus
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.650, -86.260

Allen County emergency management reported flash flooding near the intersection of Stafford Hollow Road and Andrew Jackson Highway. Several feet of water entered one home, making it uninhabitable. Several other homes were damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367777, 367778, 367779, 367780, 367781, 367776.